Nevada, 2013

Hail and Damaging Wind in Nevada, July 4, 2013

July 4, 2013 · NWS LKN · 2 events in 1 county or zone

A thunderstorm produced a wind gust to 66 mph at the Winnemucca airport. Quarter to near golf ball size hail was reported just southwest of the town of Winnemucca with hail up to quarter size in Winnemucca.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A thunderstorm produced a wind gust to 66 mph at the Winnemucca airport. Quarter to near golf ball size hail was reported just southwest of the town of Winnemucca with hail up to quarter size in Winnemucca.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 4, 2:47 PM PST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 4, 2:47 PM PST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
347 PM PDT THU JUL 4 2013

.SYNOPSIS...AN APPROACHING LOW PRESSURE SYSTEM WILL HELP TO
ENHANCE THUNDERSTORM ACTIVITY THIS AFTERNOON AND AGAIN ON FRIDAY.
THUNDERSTORM ACTIVITY IS EXPECTED TO DECREASE OVER THE WEEKEND AND
MAINLY BE CONFINED TO EASTERN NEVADA. TEMPERATURES WILL CONTINUE
TO COOL OVER THE NEXT COUPLE OF DAYS...BUT WILL REMAIN ABOVE
NORMAL FOR THIS TIME OF YEAR.
&&

.SHORT TERM...TONIGHT THROUGH SATURDAY. SHORT WAVE MOVING ONTO THE
NORTHERN CA COAST THIS AFTERNOON ENHANCING THUNDERSTORM ACTIVITY
ACROSS FAR WESTERN NV THIS AFTERNOON. THE FOCUS FOR THUNDERSTORM
ACTIVITY WILL BE ACROSS NORTHWEST NV THROUGH THE EVENING AS 50 KT
JET ASSOCIATED WITH THE SHORT WAVE WILL BE ACROSS THAT AREA.
THUNDERSTORM ACTIVITY WILL CONTINUE ACROSS NORTHWEST NV THROUGH
THE NIGHT AS JET REMAINS ACROSS THAT AREA. ON FRIDAY SHORT WAVE
WILL REMAIN STALLED OVER NORTHERN CA PUTTING NORTHERN AND CENTRAL
NV UNDER ITS INFLUENCE WITH 50 TO 60 KT JET ACROSS THE AREA FOR
SCATTERED THUNDERSTORMS, ESPECIALLY ACROSS EASTERN AND CENTRAL
NEVADA. SHORT WAVE BEGINS TO LIFT OUT ON SATURDAY WITH FOCUS FOR
THUNDERSTORM ACTIVITY ACROSS EASTERN NEVADA.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. SOUTHWESTERLY
FLOW OVER THE GREAT BASIN THROUGH THE WEEKEND WITH THE GREAT BASIN
WEDGED BETWEEN A WEAK TROUGH TO THE NORTHWEST AND HIGH PRESSURE
CENTERED ROUGHLY OVER NEW MEXICO. THE RESULTING FLOW WILL PRODUCE
SOME ISOLATED THUNDERSTORM ACTIVITY OVER EAST-CENTRAL AND
NORTHEASTERN NEVADA. STORMS WILL BE RELATIVELY DRY WITH ONLY A FEW
HUNDREDTHS OF AN INCH OF PRECIP EXPECTED. SHOULD SEE A SLOW DECREASE
IN THUNDERSTORMS AS THE LONG TERM PERIOD PROGRESSES AS HIGH PRESSURE
ONCE AGAIN BUILDS UP FROM THE SOUTHEAST. TEMPERATURES WILL BE IN THE
UPPER 80S TO MID 90S MOST AREAS SUNDAY. TEMPERATURES CLIMB ANOTHER
5 DEGREES OR SO NEXT WEEK WITH THE RIDGE BUILDING OVER THE GREAT
BASIN.
&&

.AVIATION...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED OVER MUCH OF THE REGION TODAY AND AGAIN ON FRIDAY. WINDS
WILL BE STRONG IN THUNDERSTORMS...WITH BRIEF HEAVY RAINS
LIKELY...ALONG WITH THE POTENTIAL FOR PEA TO QUARTER SIZED
HAIL...LARGEST OVER NORTHWESTERN NEVADA TODAY. STORMS ARE EXPECTED
TO DIMINISH OVER CENTRAL AND NORTHEASTERN NEVADA LATER THIS
EVENING...BUT MAY CONTINUE THROUGH THE OVERNIGHT HOURS OVER
NORTH-CENTRAL NEVADA...INCLUDING THE KWMC TERMINAL.
&&

.FIRE WEATHER...LOW PRESSURE SYSTEM TO THE WEST WILL CON TINE TO
ENHANCE THUNDERSTORM ACTIVITY THROUGH FRIDAY WITH SCATTERED MOSTLY
DRY THUNDERSTORMS EXPECTED...MAINLY DURING THE AFTERNOON AND
EVENING HOURS. THUNDERSTORM ACTIVITY WILL MAINLY BE CONFINED TO
EASTERN NEVADA ON SATURDAY WITH ISOLATED TO SCATTERED STORMS. SUNDAY
THROUGH THE MIDDLE OF NEXT WEEK WILL SEE A MORE TYPICAL SUMMER
PATTERN WITH ISOLATED AFTERNOON AND EVENING THUNDERSTORMS OVER
EASTERN NEVADA.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 11 PM PDT FRIDAY FOR HUMBOLDT COUNTY...
NORTHEASTERN NYE COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER
COUNTY AND NORTHERN EUREKA COUNTY...NORTHWESTERN NYE COUNTY...
RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY...
SOUTHEASTERN ELKO COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY...WHITE PINE COUNTY.

&&

91/96/96/91
Hazardous weather outlook, Jul 4, 2:00 AM PST, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
300 AM PDT THU JUL 4 2013

NVZ030-031-033>041-051000-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
300 AM PDT THU JUL 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER LEVEL LOW PRESSURE SYSTEM OFF THE WEST COAST OF THE
UNITED STATES WILL CONTINUE TO MOVE EAST...WITH AN UPPER RIDGE
CENTERED OVER WESTERN ARIZONA. AN UPPER LEVEL JET WILL COMBINE
WITH MOISTURE AND INSTABILITY IN PLACE TO BRING SCATTERED
THUNDERSTORMS TO THE AREA THIS AFTERNOON. SOME OF THE STORMS MAY
BE STRONG WITH GUSTY OUTFLOW WINDS TO 60 MPH...DANGEROUS CLOUD TO
GROUND LIGHTNING...AND SMALL HAIL. BLOWING DUST MAY BE POSSIBLE
WITH SOME OF THE OUTFLOW WINDS WHICH COULD LIMIT VISIBILITIES TO
ONE MILE OR LESS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY.

A REPEAT PERFORMANCE IS ANTICIPATED FOR FRIDAY WITH SCATTERED
THUNDERSTORMS EXPECTED TO DEVELOP DURING THE AFTERNOON HOURS. SOME
OF THE STORMS COULD BE STRONG AND LONG-LIVED. CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 60 MPH...AND SMALL HAIL ARE POSSIBLE
WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Jul 4, 2:40 PM PST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
340 PM PDT THU JUL 4 2013

NVZ037-042315-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
340 PM PDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LANDER AND SOUTHWESTERN
EUREKA COUNTIES UNTIL 415 PM PDT...

AT 330 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF HICKISON SUMMIT...MOVING
SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN LANDER COUNTY...
  RURAL WESTERN EUREKA COUNTY...
  RURAL SOUTHWESTERN EUREKA COUNTY...

&&

LAT...LON 3959 11636 3938 11649 3952 11681 3968 11672
TIME...MOT...LOC 2239Z 294DEG 10KT 3956 11665

JH
Special weather statement, Jul 4, 3:38 PM PST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
438 PM PDT THU JUL 4 2013

NVZ037-050000-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
438 PM PDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANDER COUNTY UNTIL 500
PM PDT...

AT 430 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW PASS SUMMIT...MOVING NORTHEAST AT 20
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH BRIEF HEAVY RAIN AND WIND GUSTS UP TO 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL LANDER COUNTY...

&&

LAT...LON 3954 11751 3955 11749 3960 11749 3960 11748
      3974 11716 3954 11704 3941 11745 3954 11753
TIME...MOT...LOC 2336Z 244DEG 17KT 3953 11739

JH
Special weather statement, Jul 4, 3:50 PM PST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
450 PM PDT THU JUL 4 2013

NVZ030-050015-
HUMBOLDT COUNTY NV-
450 PM PDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUMBOLDT COUNTY UNTIL 515
PM PDT...

AT 445 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF LEONARD CREEK
RANCH...MOVING EAST AT 40 MPH. THIS STORM WILL IMPACT STATE ROUTE
140 APPROXIMATELY 25 TO 30 MILES SOUTH OF DENIO AT AROUND 5:00PM
PDT.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   KINGS RIVER VALLEY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4177 11822 4155 11806 4142 11850 4160 11861
TIME...MOT...LOC 2347Z 253DEG 33KT 4155 11843

JR
Special weather statement, Jul 4, 4:08 PM PST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
508 PM PDT THU JUL 4 2013

NVZ030-036-050045-
HUMBOLDT COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY
NV-
508 PM PDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANDER AND EXTREME
SOUTHEASTERN HUMBOLDT COUNTIES UNTIL 545 PM PDT...

AT 503 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VALMY...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN HUMBOLDT COUNTY...
  RURAL NORTHERN LANDER COUNTY...

&&

LAT...LON 4098 11703 4080 11687 4071 11717 4079 11725
TIME...MOT...LOC 0008Z 227DEG 19KT 4081 11712

JR
Special weather statement, Jul 4, 4:10 PM PST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
510 PM PDT THU JUL 4 2013

NVZ031-050045-
NORTHERN ELKO COUNTY NV-
510 PM PDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO COUNTY UNTIL 545 PM
PDT...

AT 508 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MIDAS...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   MIDAS MINE...
   WILLOW CREEK RESERVOIR...

&&

LAT...LON 4141 11664 4123 11649 4118 11683 4127 11690
TIME...MOT...LOC 0010Z 242DEG 16KT 4126 11678

JR
Special weather statement, Jul 4, 4:26 PM PST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
526 PM PDT THU JUL 4 2013

NVZ031-050100-
NORTHERN ELKO COUNTY NV-
526 PM PDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL
600 PM PDT...

AT 520 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 25 MILES NORTHWEST OF TUSCARORA...MOVING EAST AT
10 MPH. THIS STORM IS EXPECTED TO IMPACT WILSON RESERVOIR BY 6:00 PM
PDT.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   WILSON RESERVOIR...

&&

LAT...LON 4182 11624 4162 11615 4155 11651 4166 11658
TIME...MOT...LOC 0025Z 270DEG 8KT 4163 11646

JR

The radar

The Elko radar (KLRX), 87 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Humboldt

When
July 4, 4:42 PM PST to 4:44 PM PST
Where
Humboldt County, 0.71 mi W of (Wmc)winnemuca Muni to 0.39 mi N of (Wmc)winnemuca Muni
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
40.898, -117.813

Hail, Humboldt

When
July 4, 4:45 PM PST to 4:55 PM PST
Where
Humboldt County, 2.81 mi N of Winnemuca Arpt to 0.52 mi W of Winnemucca
Measured
1.5 in hail
Reported by
Newspaper
Coordinates
40.940, -117.770

Quarter to near golf ball size hail was observed southwest of Winnemucca near Grass Valley. Hail to the size of quarters damaged RV vents in Winnemucca.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456216, 465736.